Narcan Overdose. Too Much of a Good Thing?

    NextPrevious

    Narcan Overdose. Too Much of a Good Thing?

    What do smack, dragon, horse, salt, brown sugar, china white, and black pearl have in common? That’s right… they are all nicknames for heroin. We all know that Naloxone (Narcan) is a useful antidote in overdose, however appropriate dosing and timing can be more of an art than a science.

     

    The most important concept to remember is that you are looking to treat respiratory depression, not restore a normal level of consciousness. You can always give more if needed, but putting a patient into acute withdrawal will do you (and your patient) more harm than good.

     

    Many physicians start with 0.4mg IV, but this can be too large of a dose for many patients. If the patient has spontaneous respirations, try taking that 0.4mg dose and diluting it with 9cc of normal saline. You now have a 10mL syringe with 0.4mg of Narcan, which is 0.04mg/mL. You can give 1mL aliquots until the respiratory rate improves to greater than 12.

     

    For large overdoses or longer acting opioids, repeated dosing may be necessary. For those of us who don’t have time to run to the bedside every 30 mins, a narcan drip may be useful. If you take 2/3 of the bolus dose needed to reverse respiratory depression and infuse this every hour you will maintain plasma naloxone levels (Goldfrank et al. 1986).

     

    TL;DR

    Titrate Narcan to RR >12, not normal mental status

    Narcan Bolus: 0.4mg naloxone + 9cc normal saline = 10cc of 0.04mg/cc naloxone (give 1cc aliquots)

    Narcan Drip: (mg of naloxone needed to reverse respiratory depression) x (2/3) = (mg per hour)

     

    Sources:

    Goldfrank L, et al. A dosing nomogram for continuous infusion intravenous naloxone. Ann Emerg Med. 1986 May;15(5):566-70.

    Stolbach, A and Hoffman, RS. Acute opioid intoxication in adults. In UpToDate, Traub, SJ (Ed) UpToDate, Waltham, MA, 2018

    Blue Magic. Digital Image. We Are The Mighty. 2019, https://www.wearethemighty.com/news/how-drug-dealers-used-the-us-military-to-smuggle-heroin

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious